Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Confirming Mathematical Theories: An Ontologically Agnostic Stance

Anthony Peressini
Synthese
Vol. 118, No. 2 (1999), pp. 257-277
Published by: Springer
Stable URL: http://www.jstor.org/stable/20118142
Page Count: 21
  • Download ($43.95)
  • Cite this Item
If you need an accessible version of this item please contact JSTOR User Support
Confirming Mathematical Theories: An Ontologically Agnostic Stance
Preview not available

Abstract

The Quine/Putnam indispensability approach to the confirmation of mathematical theories in recent times has been the subject of significant criticism. In this paper I explore an alternative to the Quine/Putnam indispensability approach. I begin with a van Fraassen-like distinction between accepting the adequacy of a mathematical theory and believing in the truth of a mathematical theory. Finally, I consider the problem of moving from the adequacy of a mathematical theory to its truth. I argue that the prospects for justifying this move are qualitatively worse in mathematics than they are in science.

Page Thumbnails

  • Thumbnail: Page 
[257]
    [257]
  • Thumbnail: Page 
258
    258
  • Thumbnail: Page 
259
    259
  • Thumbnail: Page 
260
    260
  • Thumbnail: Page 
261
    261
  • Thumbnail: Page 
262
    262
  • Thumbnail: Page 
263
    263
  • Thumbnail: Page 
264
    264
  • Thumbnail: Page 
265
    265
  • Thumbnail: Page 
266
    266
  • Thumbnail: Page 
267
    267
  • Thumbnail: Page 
268
    268
  • Thumbnail: Page 
269
    269
  • Thumbnail: Page 
270
    270
  • Thumbnail: Page 
271
    271
  • Thumbnail: Page 
272
    272
  • Thumbnail: Page 
273
    273
  • Thumbnail: Page 
274
    274
  • Thumbnail: Page 
275
    275
  • Thumbnail: Page 
276
    276
  • Thumbnail: Page 
277
    277